Iowa, 2018Flooding in Iowa, September 20 to 24, 2018
September 20 to 24, 2018 · NWS FSD · 4 events in 2 counties and zones
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 5 to as much as 10 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 5 to as much as 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 11:43 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 19, 11:43 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 AM CDT Thu Sep 20 2018
.UPDATE...
Issued at 952 PM CDT Wed Sep 19 2018
Have made some modifications to Flash Flood Watch area this
evening, mainly to shift southeast with expansion farther into
northwest Iowa, while trimming off a few counties in northwest
parts of the watch.
Models do not appear to have fully captured extent of activity in
far southeast part of our forecast area, and while this area may
not see rainfall as prolonged as farther north, with warm front
gradually lifting north overnight, high rainfall rates potentially
affecting some urban areas still warrants the watch. May still
have to monitor our far southern South Dakota Counties as well, as
activity lifts northeast out of Nebraska, but opted to hold off on
that area for now as antecedent soil conditions may be able to
handle rain better initially.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Sep 19 2018
Persistent thunderstorm activity has continued through the
afternoon hours of Thursday as weak low-level convergence,
combined with minor shortwave activity and favorable upper jet
dynamics lingers overhead. While the overall severe weather risk
is low with this activity, it has shown potential for training and
heavy rain production. The primary concerns in the forecast will
be focused on heavy rain and severe weather potential into this
evening and overnight, along with severe weather risks on
Thursday.
This afternoon: Clouds have thinned across portions of eastern
Nebraska and northwestern Iowa, allowing temperatures to climb into
the lower 80s. We're continued to see an agitated CU field form
across this area, with upwards of 2000 J/KG MLCAPE values advecting
northward. As lift increases later this afternoon, we could see a
few stronger to severe storms form in areas mostly south of I-90 and
southward towards highway 20, into the evening. Shear would support
some organization to activity, with the potential for large hail and
damaging winds the primary risks. Any surface based activity would
be closer to highway 20.
This evening: Satellite imagery showing an elongated band of mid-
level ACCAS trailing along the elevated boundary into western
Nebraska. High-resolution models are painting a fairly dire
situation overnight once the LLJ intensifies and the Tri-State
area moves firmly into the right entrance region of the upper jet.
Rapid initiation and development of convection should commence
quickly after 00Z, with numerous clusters of thunderstorms
developing along the elevated boundary. The deepening upper flow
pattern will continue to support continued deep moisture transport
through the night, with boundary favorable flow suggesting
repeated training of storms on the elevated boundary. There are
several CIPS analogs with a similar setup to this event which
produced significant impacts in the region at their time of
occurrence.
The main issue tonight is the exact location of the linear
convective band. HRRR/RAP have been slightly too far north all
day, with ACCAS in Nebraska showing more of an eastward trajectory
than north through the afternoon. This consideration has pushed
me to a slight southward shift in the highest QPF tonight than the
overall model consensus. Either way, a shift of just 50 miles
could have a significant impact on the exact rain amounts in your
area.
Speaking of amounts, with near to record PWAT values in
the region, anticipation of rainfall rates 2-4" per hour, feel
that model QPF output indicating areal rainfall of 2 to 4 inches
is easily in the ballpark. Furthermore, if training becomes a
serious issue, could even see localized amounts approach 6 or more
inches. The ramification of this rainfall could be seen in both
flash flooding, but also future moderate river flooding. Through
coordination with WPC and surrounding offices have requested a
moderate excessive rain outlook and issued a flash flood watch
into Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Sep 19 2018
Thursday: The large upper trough begins to move into the Northern
Plains in the morning, lifting a surface trough out of southwest
Nebraska into Minnesota through the day. Considerable uncertainty
remains regarding the track of this feature, and ability of
convection to force boundaries southward. However, model
suggestions are that the surface cold front will still be in the CWA
at daybreak. If that happens, there will be rapid destabilization
of the airmass ahead of this boundary by mid-day, with MLCAPE values
over 1500 J/KG in areas along and east of I-29 and more than
adequate shear. The forward progression of the boundary along with
upper wave would force convection early in the day on the boundary.
A progressive linear line of convection, likely with embedded
supercells, may form. This line could bring a risk of large hail,
damaging winds, and even an isolated tornado to portions of
northwest Iowa and portions of south central and south western
Minnesota from 1pm to 6pm. Agree with SPC westward extension of
slight risks, but again, we'll have to wait until Thursday morning
for a clearer picture.
Thursday night and Friday: The cold front will be surging southeast
Thursday evening. Model soundings indicate potential for 30+ knot
gusts behind the frontal boundary overnight, with a few lingering
showers in NE South Dakota. Temperatures on Friday will be the
coldest we've experienced since Mid-may, with highs struggling to
reach 60.
Friday night-Saturday: Depending on surface high locations,
temperatures may fall into the upper 30s by Saturday morning. Warmer
temperatures with a return of southerly winds should push highs into
the upper 60s to lower 70s for Saturday.
Sunday: Warmer and dry conditions are expected on Sunday. Winds may
become a bit breezy in the afternoon at peak heating, but with
recent rainfall we'll avoid any impacts.
Monday-Tuesday: Models are converging on a solution that brings
another upper wave into the Northern United States early next week.
A frontal boundary will pivot through the area late Monday into
Tuesday with increasing rain changes throughout the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Sep 20 2018
Widespread MVFR-IFR ceilings with rain and embedded thunderstorms
will persist into Thursday, with exception of far southern areas
around KSUX-KSLB-KSPW where drier air will build northward behind
an elevated warm front. Most widespread activity is expected to
wane by late morning/midday, though scattered stronger storms will
be possible along a cold front which pushes east across the region
through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through this afternoon for SDZ040-054>056-
059>062-064>067-071.
MN...Flash Flood Watch through this afternoon for MNZ071-072-080-081-
089-090-097-098.
IA...Flash Flood Watch through this afternoon for IAZ001>003-012>014-
020>022-031.
NE...Flash Flood Watch through this afternoon for NEZ013-014.
&&
UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JHHazardous weather outlook, Sep 19, 2:42 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 PM CDT Wed Sep 19 2018
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067-
202045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln SD-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will continue to develop Wednesday evening and
linger into and through Thursday morning. While an isolated
strong storm is possible, the primary risks will be in the form
of heavy rain and an increasing potential for flash flooding and
river rises into and through Thursday.
Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.
Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
Continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.
SDZ038>040-050-052>055-057>061-063>065-068-202045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will continue to develop Wednesday evening and
linger into Thursday morning. While an isolated strong storm is
possible, the primary risks will be in the form of heavy rain and
an increasing potential for flash flooding and river rises into
Thursday.
Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will continue into Thursday morning,
with the risk of flash flooding and river flooding expected to
continue through mid-day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall reports are requested
into Thursday.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-202045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
342 PM CDT Wed Sep 19 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible this evening. While the
severe weather risk is low, an isolated strong to severe storm
capable of large hail, damaging winds will be possible.
The region will continue to monitor the risk for heavy rainfall
into Thursday morning. Current trends support the heavy rainfall
risk staying north of Highway 20, however, if thunderstorms
develop further south, then the risk of heavy rainfall may
increase tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.
Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
Continue to monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.
In the hours before
Local storm report, Sep 19, 10:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 3 NNW LAKE ANDES 43.19N 98.56W
09/19/2018 M2.55 INCH CHARLES MIX SD TRAINED SPOTTER
2.55 INCHES OF RAIN SINCE 5:30 PM.
&&Flood, Sioux
- When
- September 20, 2:00 AM CST to September 21, 2:00 AM CST
- Where
- Sioux County, 4.27 mi NE of Rock Vly to 5.34 mi NE of Rock Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.250, -96.250
Widespread rainfall from September 18-20 totaled generally 5 to 10 inches, resulting in moderate flooding of agricultural land. Burr Oak Creek above Perkins (gage site BOCI4) crested 3.2 feet above flood stage on September 20.
Flood, Lyon
- When
- September 20, 9:00 AM CST to September 24, 10:00 AM CST
- Where
- Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.250
Widespread rainfall in the Rock River basin from September 18-20 totaled generally 5 to 10 inches, resulting in moderate flooding. The Rock River at Rock Rapids (gage site RAPI4) crested 3.5 feet above flood stage on September 21.
Flood, Lyon
- When
- September 20, 4:00 PM CST to September 23, 1:00 PM CST
- Where
- Lyon County, 3.58 mi E of Alvord to 2.81 mi SE of Inwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.340, -96.250
Widespread rainfall in the Rock River basin from September 18-20 totaled generally 5 to 10 inches, resulting in moderate flooding of mainly agricultural land. The Rock River at Rock Valley (gage site RKVI4) crested 2.5 feet above flood stage on September 21.
Flood, Sioux
- When
- September 20, 4:00 PM CST to September 23, 1:00 PM CST
- Where
- Sioux County, 5.59 mi NW of Rock Vly to 5.33 mi NW of Rock Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.258, -96.377
Widespread rainfall in the Rock River basin from September 18-20 totaled generally 5 to 10 inches, resulting in moderate flooding of mainly agricultural land. The Rock River at Rock Valley (gage site RKVI4) crested 2.5 feet above flood stage on September 21.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782703, 782698, 782700, 782701.